Thunderstorm Wind, Buffalo
- When
- July 12, 6:16 PM CST
- Where
- Buffalo County, 0.49 mi E of Mondovi
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.570, -91.670
Trees were blown down near Mondovi.
A line of thunderstorms moved across parts of western Wisconsin during the evening of July 12th. These storms produced a 65 mph wind gust near Gilman (Taylor County) and blew down trees in Mondovi (Buffalo County), near Arcadia (Trempealeau County) and near Alma (Buffalo County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across parts of western Wisconsin during the evening of July 12th. These storms produced a 65 mph wind gust near Gilman (Taylor County) and blew down trees in Mondovi (Buffalo County), near Arcadia (Trempealeau County) and near Alma (Buffalo County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 12, 5:00 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion...corrected AVIATION
National Weather Service La Crosse WI
600 PM CDT Thu Jul 12 2018
.SHORT TERM...(This evening through Friday)
Issued at 301 PM CDT Thu Jul 12 2018
Latest 18z surface analysis shows cold front extending from over
Lake Superior into southeast South Dakota. Weak moisture convergence
in the 925-850mb layer continues to allow scattered showers/storms
to linger/develop across central Minnesota this afternoon...per
latest mosaic radar.
Main forecast concerns are severe possibilities/showers and storms
over forecast area this evening into tonight. The deterministic
12.12z GFS/NAM/ECMWF are in good agreement in moving surface cold
front slowly southward into southern Minnesota and central Wisconsin
by 12z Friday. Latest hi-resolution and 12.12z deterministic models
show a slower progression of the surface front into the forecast
area than previous runs. This will impact timing of shower/storm
activity to move into the forecast area. At this time...timing of
convection looks to be in the 01-03z into northern parts of the
forecast area. As the front moves slowly south...convection will
overspread southeast Minnesota and western Wisconsin during the
overnight hours tonight. Some of the storms could be strong to
severe mainly north of Interstate 90 this evening and into the
early morning hours Friday...as the latest 12.17z RAP shows 0-3km
of 20 knots and 0-6km most unstable CAPE of 2500-3500 j/kg over
the forecast area. Damaging winds would be a main threat. The
12.12z deterministic models suggest precipitable water values of
1.5 inches to 2 inches over the forecast area.
Shower/thunderstorms will have the potential for sufficient
rainfall amounts and a locally heavy rain threat.
Surface front remains nearly stationary across forecast area during
the day Friday. The 12.12z deterministic models show moisture
transport/convergence at 925-850mb layer and weak lift along front
and this will linger scattered showers and thunderstorms across
forecast area. The latest hi-resolution models indicate scattered
showers/thunderstorms across the forecast area and will continue
this trend in the forecast. At this time...storms should remain
below severe limits...however a few could be strong...as models
suggest 0-6km most unstable CAPE of 3000-3500 j/kg.
Depending on how far south surface front moves and if skies will
be mostly sunny Friday...temperatures will climb to around 90
degrees over the southern forecast area with heat indices of 95
to around 100.
.LONG TERM...(Friday night through Thursday)
Issued at 301 PM CDT Thu Jul 12 2018
The front that is across Minnesota, South Dakota and Nebraska today
will still be in the area at the start of this period. Just where
the front will be is not clear and this is where the uncertainty
resides in the forecast. The variation in the models is from near
the Iowa/Minnesota border from the 12.00Z ECMWF to across northern
Missouri from the 12.12Z GFS with the 12.12Z NAM in between but
closer in position to the GFS.
The upper level ridge will still be in place across much of the
country with the local area still expected to be on the northern
periphery of the ridge and on the southern edge of the westerlies.
The positive tilt short wave trough working across the northern
Rockies today is expected to be moving across the area Friday night
and Saturday. By the time the wave gets to the Upper Midwest it
looks to have lost much of its amplitude and thus should come
through with just some very weak pv advection in the 500-300 mb
layer. While not that strong, there will be increase in the low
level moisture transport ahead of this wave and into the front
Friday night. This forcing should be enough to generate another
round of convection along the front that would primarily be over the
southern sections of the forecast area. With a lack of shear, any
threat for damaging winds and large hail looks very low, but
certainly some potential for heavy rain. Precipitable waters will
still be around 2 inches ahead of the front and warm cloud depths
Friday night will be in the 4 to 4.5 km range. As of now, the area
can take some rain without any concerns for flooding, but if this
round of convection would happen to fall over areas that receive
rain tonight and Friday, it may be necessary with later forecasts to
consider a flash flood watch.
This front should then get pushed far enough south of the area for
relative minimum in the rain chances for Saturday night. The rain
chances will then start to ramp back up Sunday as the next front
gets pushed into the area. An upper level low will be moving across
central Canada with the southern tip of the associated trough
getting drug across the Upper Midwest. The GFS shows more short wave
energy in the southern extent of the long wave trough than the ECMWF
does. With these differences, the GFS has much more convection along
the front than the ECMWF does which for now, will result in just
some general 30 to 40 percent chances Sunday and Sunday night with
the passage of this front. Some lingering chances into Monday across
the southeast until the front is well away from the area and then it
looks like high pressure will build in at the surface for a period
of dry weather from Monday night through Tuesday night. Some rain
chances will then be reintroduced starting Wednesday with the
potential for another system to be running along the northern edge
of the upper level ridge. Significant timing differences between the
models having the upper level ridge becoming centered over the West
Coast and how fast this will happen to allow this next system to
come into the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jul 12 2018
Cold front will bring a bkn line of showers/storms across the area
this evening, a few strong to severe. The pcpn will continue
overnight into Fri morning. The front is progged to slip south of
the TAF sites by early afternoon, with more convective potential
later in the day, but also moving south with the front.
Cigs: still looking at mainly VFR through the period, although a
drop into mvfr with any storm remains possible.
WX/vsby: some indications in the meso models that the bulk of the
shra/ts could stay just north of I-90. Will hold with -shra vcts
mention for now, updating for greater impacts from storms as/if
needed. Heavy rain will restrict vsbys at least mvfr, but probably
ifr for a short period also.
Winds: look for a shift from south to more northwest with passage of
gust front/front later this evening. Should hold mostly northwest to
variable for the overnight, trending more west northwest later in
the day Friday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ032>034-041-
042-053>055-061.
MN...Heat Advisory until 8 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...DTJ
LONG TERM...04
AVIATION...RieckHazardous Weather Outlook National Weather Service La Crosse WI 1135 AM CDT Thu Jul 12 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041- 042-053>055-061-131645- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon-Crawford- Richland-Grant- 1135 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect through 8 PM this evening. Heat indices will reach 95 to 105 degrees across much of the area this afternoon and early evening. Prolonged exposure to these heat indices could produce heat related illness. Thunderstorms will spread across the area, mainly this evening and tonight. A few of these storms could be strong to severe, especially north of Interstate 90 between 6 pm to 2 am. Damaging winds and locally heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances will continue from Friday into Sunday night. A few of the storms, mainly across northeast Iowa and southwest Wisconsin, could be strong Friday afternoon and evening. The main threats would be strong winds and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Some spotting groups mainly north of Interstate 90 may be needed from this evening and tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-131645- Taylor-Clark- 1135 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms will overspread the area early this evening and tonight. A few of these could be severe between 6 pm to 2 am, with the main threats being damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances will continue from Friday into Sunday night. The main threats from these storms would be lightning and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Some spotting groups may be needed this evening and tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ043-044-131645- Juneau-Adams- 1135 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of central Wisconsin. .DAY ONE...This Afternoon and Tonight Heat indices are expected to climb to around 95 degrees this afternoon. Prolonged exposure to these heat indices could produce heat related illness. Thunderstorms will be possible tonight. A few of these could be strong to severe between 6 pm to 2 am, with the main threats being damaging winds and locally heavy rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances will continue from Friday into Sunday night. A few of the storms could be strong Friday afternoon and evening. The main threats would be strong winds and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Some spotting groups may be needed this evening and tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
Special Weather Statement
National Weather Service La Crosse WI
641 PM CDT THU JUL 12 2018
MNZ079-086>088-094-WIZ032-033-130130-
Wabasha-Olmsted-Dodge-Winona-Mower-Buffalo-Trempealeau-
641 PM CDT THU JUL 12 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
OLMSTED...MOWER...WABASHA...DODGE...BUFFALO AND TREMPEALEAU
COUNTIES...
At 636 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Boyceville to near Le Center.
Movement was southeast at 30 mph.
Winds in excess of 35 mph are possible ahead of these storms 15 to
20 minutes ahead of the storms.
These storms will be near...
Mondovi around 810 PM CDT.
Modena around 825 PM CDT.
Strum and Independence around 830 PM CDT.
Rochester and Austin around 845 PM CDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4460 9200
4459 9117 4428 9117 4385 9219 4385 9245
4374 9245 4350 9305 4351 9305
TIME...MOT...LOC 2336Z 332DEG 20KT 4505 9198 4434 9375
JSBThe La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
8 thunderstorm wind. Local standard time, as filed.
Trees were blown down near Mondovi.
Trees were blown southwest of town.
A 65 mph wind gust occurred west of Gilman.
Several trees were blown down southwest of Arcadia.
Several trees and some grain bins were blown down in Clark County. Based on radar data, the strongest winds occurred across the northern portions of the county from Thorp east and southeast to Owen and Longwood.
A tree was blown down onto a power line west of Lake Arbutus.
An estimated 60 mph wind gust blew down some branches north of Chili.
Several trees were blown down near Alma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772596, 775532, 772595, 772602, 772597, 772600, 772599, 772601.